Drug-associated diarrhoea and constipation in older people: 1. Diarrhoea

Ranjit N. Ratnaike, Austin Milton, Olimpia Nigro

Research output: Contribution to journalReview article

8 Citations (Scopus)

Abstract

Diarrhoea and constipation are common side effects of many drugs. In the elderly, such drug-related iatrogenic conditions compound the increased prevalence of acute and chronic illness. In older persons, an awareness of diarrhoea and constipation as complications of drug therapy and the use of preventative measures wherever practical may significantly increase the quality of life of the patient. It is important to understand the mechanisms whereby medications may cause diarrhoea and constipation and to periodically review drug use in the elderly. The first part of this review explains the mechanisms involved in drug-induced diarrhoea and gives examples of drugs commonly involved.

LanguageEnglish
Pages165-169
Number of pages5
JournalAustralian Journal of Hospital Pharmacy
Volume30
Issue number4
DOIs
Publication statusPublished - 1 Jan 2000

ASJC Scopus subject areas

  • Leadership and Management
  • Pharmaceutical Science

Cite this

@article{751df9025ede42518a4d1e8fe249e81f,
title = "Drug-associated diarrhoea and constipation in older people: 1. Diarrhoea",
abstract = "Diarrhoea and constipation are common side effects of many drugs. In the elderly, such drug-related iatrogenic conditions compound the increased prevalence of acute and chronic illness. In older persons, an awareness of diarrhoea and constipation as complications of drug therapy and the use of preventative measures wherever practical may significantly increase the quality of life of the patient. It is important to understand the mechanisms whereby medications may cause diarrhoea and constipation and to periodically review drug use in the elderly. The first part of this review explains the mechanisms involved in drug-induced diarrhoea and gives examples of drugs commonly involved.",
author = "Ratnaike, {Ranjit N.} and Austin Milton and Olimpia Nigro",
year = "2000",
month = "1",
day = "1",
doi = "10.1002/jppr2000304165",
language = "English",
volume = "30",
pages = "165--169",
journal = "Australian Journal of Hospital Pharmacy",
issn = "0310-6810",
publisher = "Society of Hospital Pharmacists of Australia",
number = "4",

}

Drug-associated diarrhoea and constipation in older people : 1. Diarrhoea. / Ratnaike, Ranjit N.; Milton, Austin; Nigro, Olimpia.

In: Australian Journal of Hospital Pharmacy, Vol. 30, No. 4, 01.01.2000, p. 165-169.

Research output: Contribution to journalReview article

TY - JOUR

T1 - Drug-associated diarrhoea and constipation in older people

T2 - Australian Journal of Hospital Pharmacy

AU - Ratnaike, Ranjit N.

AU - Milton, Austin

AU - Nigro, Olimpia

PY - 2000/1/1

Y1 - 2000/1/1

N2 - Diarrhoea and constipation are common side effects of many drugs. In the elderly, such drug-related iatrogenic conditions compound the increased prevalence of acute and chronic illness. In older persons, an awareness of diarrhoea and constipation as complications of drug therapy and the use of preventative measures wherever practical may significantly increase the quality of life of the patient. It is important to understand the mechanisms whereby medications may cause diarrhoea and constipation and to periodically review drug use in the elderly. The first part of this review explains the mechanisms involved in drug-induced diarrhoea and gives examples of drugs commonly involved.

AB - Diarrhoea and constipation are common side effects of many drugs. In the elderly, such drug-related iatrogenic conditions compound the increased prevalence of acute and chronic illness. In older persons, an awareness of diarrhoea and constipation as complications of drug therapy and the use of preventative measures wherever practical may significantly increase the quality of life of the patient. It is important to understand the mechanisms whereby medications may cause diarrhoea and constipation and to periodically review drug use in the elderly. The first part of this review explains the mechanisms involved in drug-induced diarrhoea and gives examples of drugs commonly involved.

UR - http://www.scopus.com/inward/record.url?scp=0033851964&partnerID=8YFLogxK

U2 - 10.1002/jppr2000304165

DO - 10.1002/jppr2000304165

M3 - Review article

VL - 30

SP - 165

EP - 169

JO - Australian Journal of Hospital Pharmacy

JF - Australian Journal of Hospital Pharmacy

SN - 0310-6810

IS - 4

ER -